Texas, 2014

Funnel Clouds in Texas, September 5, 2014

September 5, 2014 · NWS HGX · 3 events in 1 county or zone

A very moist and unstable late morning near coastal air mass generated scattered thunderstorms that produced funnel clouds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A very moist and unstable late morning near coastal air mass generated scattered thunderstorms that produced funnel clouds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 5, 9:30 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Sep 5, 9:30 AM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1030 AM CDT FRI SEP 5 2014

.DISCUSSION...
AN UPPER AIR ANALYSIS SHOWED A HIGH PRESSURE RIDGE EXTENDING FROM
THE MID ATLANTIC INTO THE LOWER TEXAS COAST. THE WATER VAPOR ALSO
SHOWED AN UPPER LOW OVER SOUTHERN LA DRIFTING WESTWARD..ALTHOUGH
THERE WAS ANOTHER UPPER LEVEL HIGH PRESSURE AREA OVER AR DRIFTING
SOUTHWESTWARD. THE 12Z SOUNDINGS SHOWED AN UNCAPPED AIRMASS WITH
PW/S FROM 1.8 TO 2 INCHES...ALTHOUGH DRIER AIR ASSOCIATED WITH
THE HIGH OVER AR WAS WORKING ITS WAY INTO THE AREA FROM THE
NORTHEAST. THIS SHOULD BE OFFSET LATER TODAY BY THE MOIST AIRMASS
OVER SOUTHERN LA WORKING ITS WAY WESTWARD. CAPE VALUES AT KLCH AND
KCRP RANGED FROM 3000 TO 3500...WHILE THE DRIER AIRMASS AT KSHV
HAD A CAPE OF 1600. ISOLATED STRONG STORMS ARE POSSIBLE WITH THE
MAIN THREAT STRONG WINDS AND LOCALLY HEAVY DOWNPOURS. OF THE HIGH
RESOLUTION MODELS...THE ARW INITIALIZED FAIRLY WELL. A CONSENSUS
OF THE ARW AND HRRR INDICATES SCATTERED COVERAGE OVER MOST OF THE
INLAND AREAS LATER TODAY.

TWEAKED THE RAIN CHANCES AND HUMIDITY GRIDS TODAY. ALSO UPDATED
THE HAZARDOUS WEATHER OUTLOOK TO INCLUDE THE POTENTIAL FOR
ISOLATED STRONG STORMS TODAY...SATURDAY...AND SUNDAY.

40

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      95  74  95  74  94 /  30  10  40  20  30
HOUSTON (IAH)              93  75  92  75  93 /  30  10  40  20  30
GALVESTON (GLS)            90  81  90  80  89 /  40  10  30  20  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...40
AVIATION/MARINE...47
Hazardous weather outlook, Sep 5, 8:05 AM CST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
905 AM CDT FRI SEP 5 2014

TXZ163-164-176>179-195>200-210>214-226-227-235>238-061300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
905 AM CDT FRI SEP 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE...MAINLY THIS
AFTERNOON. THE MAIN THREAT WILL BE STRONG GUSTY WINDS AND LOCALLY
HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY...
MAINLY DURING THE AFTERNOON AND EARLY EVENING PERIODS. THE MAIN
THREATS WILL BE STRONG GUSTY WINDS AND LOCALLY HEAVY DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Houston radar (KHGX), 15 km away, was scanning. The volume nearest the first event began at 16:53 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud. Local standard time, as filed.

Funnel Cloud, Galveston

When
September 5, 10:52 AM CST to 10:53 AM CST
Where
Galveston County, 0.59 mi N of La Marque
Reported by
Law Enforcement
Coordinates
29.378, -94.970

A funnel cloud was sighted near the intersection of FM 1765 and Highway 3.

Funnel Cloud, Galveston

When
September 5, 10:53 AM CST to 10:54 AM CST
Where
Galveston County, 2.23 mi NNW of Virginia Pt
Reported by
Law Enforcement
Coordinates
29.330, -94.934

A funnel cloud was sighted near the intersection of Interstate 45 and Highway 6.

Funnel Cloud, Galveston

When
September 5, 11:03 AM CST to 11:05 AM CST
Where
Galveston County, 0.12 mi SW of Texas City
Reported by
Law Enforcement
Coordinates
29.399, -94.901

A funnel cloud was sighted near Blocker Middle School.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533488, 533489, 533490.